Alert archive / Arkansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS Memphis, TN

March 24, 2023Shelby County, Tennessee; 4 counties in Arkansas; DeSoto County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 24, 2023, 7:07 PM CDT for Shelby County, Tennessee; 4 counties in Arkansas; DeSoto County, Mississippi. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2023, 7:07 PM CDT (00:07 UTC)
Expired
Mar 24, 2023, 7:45 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Crittenden County, AR, Cross County, AR, Lee County, AR, St. Francis County, AR, DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 47 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 7:39 PM CDTTSTM WND GST 584 Ne Whitehaven, TNASOS STATION KMEM MEMPHIS.
Mar 24, 7:40 PM CDTTSTM WND DMG3 Ese Midtown Memphis, TNONE LARGE TREE SNAPPED AT BASE WITH SMALLER LIMBS DOWN AROUND IT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 5:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WUUS54 KMEG 250007
SVRMEG
ARC035-037-077-123-MSC033-TNC157-250045-
/O.NEW.KMEG.SV.W.0039.230325T0007Z-230325T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
707 PM CDT Fri Mar 24 2023

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lee County in eastern Arkansas...
  St. Francis County in eastern Arkansas...
  Crittenden County in eastern Arkansas...
  Southeastern Cross County in eastern Arkansas...
  Northwestern DeSoto County in northwestern Mississippi...
  Central Shelby County in west Tennessee...

* Until 745 PM CDT.

* At 707 PM CDT, a severe thunderstorm was located near Widener, or
  near Madison, moving northeast at 70 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bartlett, Southaven, Olive Branch, West Memphis, Horn Lake, Forrest
  City, Marion, Millington, Hughes, Madison, T O Fuller State Park,
  Meeman Shelby Forest State Park, Memphis, Walls, Caldwell,
  Crawfordsville, Edmondson, Horseshoe Lake, Widener and Sunset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...northwestern Mississippi...and west Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...northwestern Mississippi...and west Tennessee.

&&

LAT...LON 3538 9017 3538 9014 3540 9012 3528 8981
      3496 8992 3488 9043 3489 9047 3487 9049
      3481 9084 3507 9090
TIME...MOT...LOC 0007Z 244DEG 60KT 3494 9068 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MJ
3 follow-up statements
286 
WWUS54 KMEG 250022
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
722 PM CDT Fri Mar 24 2023

ARC037-077-250032-
/O.CAN.KMEG.SV.W.0039.000000T0000Z-230325T0045Z/
Lee AR-Cross AR-
722 PM CDT Fri Mar 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEE AND
SOUTHEASTERN CROSS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...northwestern Mississippi...and west Tennessee.

LAT...LON 3538 9017 3538 9014 3540 9012 3528 8981
      3496 8992 3491 9027 3491 9054 3514 9051
TIME...MOT...LOC 0022Z 249DEG 57KT 3511 9024 

$$

ARC035-123-MSC033-TNC157-250045-
/O.CON.KMEG.SV.W.0039.000000T0000Z-230325T0045Z/
St. Francis AR-Crittenden AR-DeSoto MS-Shelby TN-
722 PM CDT Fri Mar 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN ST. FRANCIS...CENTRAL CRITTENDEN...NORTHWESTERN DESOTO
AND CENTRAL SHELBY COUNTIES...

At 722 PM CDT, a severe thunderstorm was located near Edmondson, or
near West Memphis, moving east at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bartlett, Southaven, Olive Branch, West Memphis, Horn Lake, Marion,
Millington, Hughes, T O Fuller State Park, Meeman Shelby Forest State
Park, Memphis, Walls, Crawfordsville, Edmondson, Horseshoe Lake,
Sunset, Anthonyville, Jericho, Jennette and Southwest Memphis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...northwestern Mississippi...and west Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3538 9017 3538 9014 3540 9012 3528 8981
      3496 8992 3491 9027 3491 9054 3514 9051
TIME...MOT...LOC 0022Z 249DEG 57KT 3511 9024 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MJ
915 
WWUS54 KMEG 250033
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
733 PM CDT Fri Mar 24 2023

ARC123-250043-
/O.CAN.KMEG.SV.W.0039.000000T0000Z-230325T0045Z/
St. Francis AR-
733 PM CDT Fri Mar 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. FRANCIS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...northwestern Mississippi...and west Tennessee.

LAT...LON 3530 9024 3528 8981 3496 8992 3491 9027
      3491 9040 3515 9040
TIME...MOT...LOC 0033Z 259DEG 49KT 3527 9002 3496 9018 

$$

ARC035-MSC033-TNC157-250045-
/O.CON.KMEG.SV.W.0039.000000T0000Z-230325T0045Z/
Crittenden AR-DeSoto MS-Shelby TN-
733 PM CDT Fri Mar 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL CRITTENDEN...NORTHWESTERN DESOTO AND SOUTHWESTERN SHELBY
COUNTIES...

At 733 PM CDT, severe thunderstorms were located along a line
extending from near Frayser to near Walls, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bartlett, Southaven, Olive Branch, West Memphis, Horn Lake, Marion, T
O Fuller State Park, Memphis, Walls, Crawfordsville, Edmondson,
Horseshoe Lake, Sunset, Anthonyville, Jericho, Southwest Memphis,
Ellendale, Simsboro, Whitehaven and Frayser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...northwestern Mississippi...and west Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3530 9024 3528 8981 3496 8992 3491 9027
      3491 9040 3515 9040
TIME...MOT...LOC 0033Z 259DEG 49KT 3527 9002 3496 9018 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MJ
392 
WWUS54 KMEG 250044
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
744 PM CDT Fri Mar 24 2023

ARC035-MSC033-TNC157-250054-
/O.EXP.KMEG.SV.W.0039.000000T0000Z-230325T0045Z/
Crittenden AR-DeSoto MS-Shelby TN-
744 PM CDT Fri Mar 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CRITTENDEN...
NORTHWESTERN DESOTO AND SOUTHWESTERN SHELBY COUNTIES WILL EXPIRE AT
745 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...northwestern Mississippi...and west Tennessee.

LAT...LON 3530 9024 3528 8981 3496 8992 3491 9027
      3491 9040 3515 9040
TIME...MOT...LOC 0044Z 244DEG 60KT 3535 8982 3504 8999 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 6:16 PM CDT, 51 minutes earlier.

Area forecast discussion, Mar 24, 6:16 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
616 PM CDT Fri Mar 24 2023

...New AVIATION...

.SYNOPSIS...
Issued at 245 PM CDT Fri Mar 24 2023

A low pressure system and associated frontal boundaries are
the root cause of severe weather impacts for the Mid-South to begin
this afternoon. All severe weather hazards are expected as the
system treks east across the region. This quick moving system is
anticipated to exit the region by midnight. A mostly dry weekend is
on tap, with a small chance of showers and isolated thunderstorms on
Saturday afternoon near the Tennessee River valley and again on Sunday
evening across northeast Mississippi. Above normal temperatures
this week and a high pressure system will allot for dry weather
until a late week system approaches.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 245 PM CDT Fri Mar 24 2023

Favorable conditions across the Mid-South today for
severe weather and all associated hazards. Tornadoes, damaging wind
gusts, flash and areal flooding, and hail are all threats today. The
highest threat of severe thunderstorms is across northwest
Mississippi into far northwest Tennessee. Flooding is most likely in
northwest Tennessee, the Missouri Bootheel, and northeast Arkansas.

Low pressure near the OK/AR border will track northeast along a
current stalled frontal boundary. A mid-level trough will push the
stalled boundary across the region making conditions more
favorable across the Delta region tonight. CAPE values, moisture,
shear, and warm temperatures are allowing more favorable
conditions for discrete cell development ahead of the main line.
If these discrete cells can form in the warm sector, strong
tornadoes are possible. The tornado threat will continue as there
could be embedded tornadoes in the line along with damaging winds.
A Tornado Watch will likely be issued this afternoon. Gusty
southerly winds will support a Wind Advisory until 3am Saturday.

This system should make its exit by midnight tonight and result in a
mainly dry weekend. A lingering cell or two may cause some showers
and an isolated thunderstorm in the northeast corner of west
Tennessee tomorrow afternoon. An active subtropical jet creates a
chance of showers, mostly in the southern portion of northeast
Mississippi, Sunday evening. There may be an isolated thunderstorm
associated with these showers, but severe threat is limited.

The remaining portion of the Mid-South will be warm and dry until late
week as high pressure settles into the region. Above normal
temperatures expected this week with highs mainly in the 60s and
70s with lows in the upper 40s and 50s. Our next chance of rain
appears to come late week.

DNM

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Fri Mar 24 2023

Showers and thunderstorms are moving across the area and will
affect sites west to east. Cigs and vsbys will lower and we will
see IFR conditions in the thunderstorms and heavier showers.
Conditions should improve to VFR through the early morning with
low cigs moving in behind the cold front for several hours. By
tomorrow mid morning, conditions everywhere should be VFR. Wind
is quite variable depending on the site. In general, wind should
be southerly 15-20kts with occasional gusts to 30kts possible.
Wind should relax for a short time overnight before picking back
up in the morning and veering WNW by the end of the TAF cycle.

SMW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Saturday morning for ARZ009-018-026>028-035.

     Wind Advisory until 3 AM CDT Saturday for ARZ009-018-026>028-035-
     036-048-049-058.

MO...Flood Watch through Saturday morning for MOZ113-115.

     Wind Advisory until 3 AM CDT Saturday for MOZ113-115.

MS...Wind Advisory until 3 AM CDT Saturday for MSZ001>017-020>024.

TN...Flood Watch through Saturday morning for TNZ001>003-019.

     Wind Advisory until 3 AM CDT Saturday for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...DNM
AVIATION...SMW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:11 PM CDTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton34 min
Mar 24, 7:16 PM CDTTornado WarningMEGLauderdale26 min
Mar 24, 7:38 PM CDTRiver Flood AdvisoryMEGDyer, Lake, Lauderdale12 days
Mar 24, 7:39 PM CDTAreal Flood AdvisoryMEGShelby3 hr
Mar 24, 7:43 PM CDTSpecial Weather StatementMEGFayette32 min
Mar 24, 7:57 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Shelby, Tipton48 min
Mar 24, 8:16 PM CDTFlash Flood WarningMEGShelby3 hr
Mar 24, 8:22 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGChester, Fayette, Hardeman, Haywood, Henderson, McNairy and 1 more38 min
Mar 24, 8:57 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGChester, Decatur, Hardin, Henderson, McNairy, Madison48 min
Mar 24, 9:13 PM CDTFlash Flood WarningMEGObion, Weakley3 hr
Mar 24, 9:36 PM CDTAreal Flood AdvisoryMEGFayette, Hardeman83 min
Mar 24, 9:43 PM CDTFlash Flood WarningMEGHenry, Weakley3 hr
Mar 24, 7:45 PM CDTTornado WarningMEGQuitman, Tallahatchie45 min
Mar 24, 8:17 PM CDTTornado WarningMEGLafayette, Panola, Tallahatchie, Yalobusha43 min
Mar 24, 8:42 PM CDTSpecial Weather StatementMEGBenton33 min
Mar 24, 8:50 PM CDTTornado WarningMEGLafayette, Marshall, Pontotoc, Union40 min
Mar 24, 9:17 PM CDTFlash Flood WarningMEGLafayette, Panola, Tallahatchie, Yalobusha3 hr
Mar 24, 9:21 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah, Union39 min
Mar 24, 9:27 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc, Prentiss, Union48 min
Mar 24, 9:37 PM CDTTornado WarningMEGItawamba, Lee, Prentiss, Union23 min
Mar 24, 9:43 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGCalhoun, Chickasaw, Monroe47 min
Mar 24, 9:54 PM CDTTornado WarningMEGItawamba, Lee, Prentiss, Tishomingo35 min
Mar 24, 10:08 PM CDTFlash Flood WarningMEGLafayette, Marshall, Pontotoc, Prentiss, Tippah, Union3 hr
Mar 24, 10:29 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Monroe46 min
Mar 24, 10:31 PM CDTSpecial Weather StatementMEGCalhoun14 min
Mar 24, 10:35 PM CDTFlash Flood WarningMEGAlcorn, Itawamba, Lee, Prentiss, Tishomingo3 hr
Mar 24, 10:37 PM CDTTornado Warning EmergencyMEGChickasaw, Itawamba, Monroe38 min
Mar 24, 11:04 PM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe3 hr
Mar 24, 11:12 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGItawamba8 min
Mar 24, 11:55 PM CDTFlash Flood WarningMEGMonroe3 hr
Mar 25, 6:44 AM CDTRiver Flood WarningMEGLee3 hr
Mar 25, 6:53 AM CDTRiver Flood WarningMEGMonroe13 hr
Mar 25, 6:55 AM CDTRiver Flood WarningMEGLowndes, Monroe4 days
Mar 25, 12:29 PM CDTRiver Flood WarningMEGLafayette, Marshall, Union22 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2023Severe Thunderstorm Warnings in Tennessee, 2023Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.